Have I mentioned my stomach issues? I don't remember. Apologies if I'm repeating myself.
A bit of background: I have degeneration in my lower back at L4-L5 and L5-S1 which causes pain and the pain was worse after my ovaries came out in 2007. To deal with that pain, I took Celebrex (a non-steroidal anti-inflammatory drug, or NSAID) starting in late 2007. I didn't really take it properly because I didn't always take it with food; taking it with food is strongly recommended because NSAIDs can cause stomach problems. However, my stomach was fine. Then in late 2014 I heard about a new painkiller that would help with headaches (I grind my teeth and get headaches from that even though I wear a night guard). This new amazing painkiller was Naproxen (Aleve) and wow did it work. It worked faster and better than Tylenol and so I took it occasionally.
What I didn't realize is that Naproxen is also an NSAID and, like Celebrex, can cause stomach problems. In the summer of 2015 I started experiencing severe stomach pain almost certainly due to the combination of NSAIDs. The pain was so bad that I couldn't stand up straight and I almost never wanted to eat. I was taken off of the Celebrex and stopped taking the Naproxen... but the damage was definitely done.
My family doctor put me on 60mg of Dexilant per day plus Gaviscon and the combination worked to reduce the stomach pain. I still had occasional problems but I could stand up straight and eat. I also started to gain weight; I put on over 20 pounds.
Then early this year I started experiencing a new pain in my stomach. My family doctor doubled the Dexilant dose and referred me to a gastroenterologist in Oakville.
The gastroenterologist said that my stomach problems are probably related to too much acid there and that my Dexilant dose is very high. I have no idea how to reduce the acid level (I'm sure we'll deal with that later) but he wants to try to reduce the Dexilant; apparently it can be increased or decreased without any problems or side effects which is great. Before we do anything, though, he wants to see my stomach so I'm scheduled to go in for an endoscopy on the afternoon of May 3. He'll look around, take some samples (ie biopsy a few areas) and test me for H. pylori.
He also said that my recent weight gain may be related to my other painkillers, which are known to slow down the intestines, and that reducing the amount I take may make it easier for me to lose weight. (In addition to some dietary and exercise changes, of course!)
Speaking of reducing that painkiller, my family doctor is apparently going to be away for six or eight weeks starting in May. There's no way that I will do this kind of reduction without his supervision or the supervision of a doctor to whom I'm referred so that will wait until summer. I'm quite sure I'll be fine.
In other news, getting to yesterday's appointment was a bit of a production. The original plan was for me to take Gozer to Ian's parent's house so that they could visit with her, but neither they nor Gozer were feeling well. Gozer was groomed on Monday and had mild diarrhea afterwards. She's getting better but I didn't want to impose Gozer (and the possibility of an emergency diarrhea walk) on people who weren't feeling well. Also, I didn't think it was a good idea to take Gozer on a long drive, so the new plan was to take her to Ian's work.
Then I found out that a good friend of mine went into residential hospice yesterday. She's been receiving palliative care at home for about a year but has declined significantly in the last few weeks; she has metastatic breast cancer with brain tumours and she's out of treatments for them. The tumours are growing and causing additional cognitive and physical difficulties and she could no longer be cared for in her own home. At this point it isn't known if she'll be able to receive visitors.
I was and am devastated to hear this. She's lasted an incredibly long time: she wanted to see her kids start school last September and she did! Plus she was here another six months or so! But she's close to the end now and I'm grieving... there are many, many tears and that tight feeling in my chest that makes me want to curl into a ball in a dark corner. I told Ian what was happening and we decided that since I was crying so much and was so weepy, it wasn't safe for me to drive to Oakville. Driving while crying really isn't safe for me.
So instead of taking Gozer to Ian's work so that she didn't have to do a long car ride, the new new plan was that Ian came home and the three of us drove to and from the appointment. Fortunately, Gozer was just fine during the drives and we didn't have to stop for any emergencies. Ian took her for a nice long walk during my appointment and she's doing better.
What a day, huh? I'll keep you posted with what happens with all my upcoming appointments and stuff.
Oh my sister it breaks my heart that you were so sad about your friend. Good that Ian was able to help though.
I am interested to hear what happens with the gastroenterologist, hopefully you will get some good treatments.
Post a Comment